I had a follow-up appointment at my doctor’s office yesterday. I’m happy to report that my heart is no longer about to explode in its chest: that’s right, I’ve been downgraded from “hypertensive urgency” to “benign hypertension,” and I’ve never been so happy to have been classified that way.
Of course, my actual blood pressure still wasn’t within normal variances – not quite yet anyhow. Right now I’m coming in at 144/100 which is still higher than it should be. However, considering that I was sent to the hospital on May 31st with something like 200/130 this is a huge difference, and it’s also much safer in regards to my health.
High blood pressure is sometimes called “the silent killer” because for the most part there aren’t any real symptoms until it gets to the point where it’s progressed to dangerous levels. You don’t get the kinds of things I was experiencing (swollen extremities and crippling headaches) unless your blood pressure is high enough to merit a trip to The Worst Hotel Ever as it did for me last month. That being said I’m happy to report that my migraines have subsided by a substantial margin – especially over the past two weeks – and the swelling in my legs and feet is almost entirely gone. On top of that, between all the changes I’ve instituted to my diet and the effort I’ve been making to keep more active, I’ve lost a grand total of 10 pounds since that initial weigh-in 25 days ago. 10 pounds in less than a month is a pretty big accomplishment, I’d say!
The only bad thing that I’ve had to experience lately is that my depression had gotten much worse, also over the past two weeks. I talked to the doctor about it yesterday and it turns out that one of the blood pressure medications I was on, metoprolol, is known to cause worsening symptoms of depression because it’s what’s known as a beta-blocker, a drug that prevents a particular nerve receptor in the nervous system from functioning. Blocking the beta-receptor reduces the impact of stress response in cardiac muscle, but it also crosses the blood-brain barrier very easily and can lead to worsening depression in some very rare instances because, well, messing with brain chemistry is dicey business.
Thankfully we have since switched medications and have instead prescribed a mild anti-depressant to keep me from driving into oncoming traffic. The side-effects on this new drug include loss of appetite – one can only hope!